Skip to main content
Log in

The tree method for multidimensional q-Hahn and q-Racah polynomials

  • Published:
The Ramanujan Journal Aims and scope Submit manuscript


We develop a tree method for multidimensional q-Hahn polynomials. We define them as eigenfunctions of a multidimensional q-difference operator and we use the factorization of this operator as a key tool. Then we define multidimensional q-Racah polynomials as the connection coefficients between different bases of q-Hahn polynomials. We show that our multidimensional q-Racah polynomials may be expressed as product of ordinary one-dimensional q-Racah polynomial by means of a suitable sequence of transplantations of edges of the trees. Our paper is inspired to the classical tree methods in the theory of Clebsch–Gordan coefficients and of hyperspherical coordinates. It is based on previous work of Dunkl, who considered two-dimensional q-Hahn polynomials. It is also related to a recent paper of Gasper and Rahman: we show that their multidimensional q-Racah polynomials correspond to a particular case of our construction.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Biedenharn, L.C., Louck, J.D.: The Racah–Wigner Algebra in Quantum Theory. With a Foreword by Peter A. Carruthers. With an Introduction by George W. Mackey. Encyclopedia of Mathematics and Its Applications, vol. 9. Addison-Wesley, Reading (1981)

    Google Scholar 

  2. Ceccherini-Silberstein, T., Scarabotti, F., Tolli, F.: Harmonic Analysis on Finite Groups. Representation Theory, Gelfand Pairs and Markov Chains. Cambridge Studies in Advanced Mathematics, vol. 108. Cambridge University Press, Cambridge (2008)

    Book  MATH  Google Scholar 

  3. Delsarte, Ph.: Hahn polynomials, discrete harmonics, and t-designs. SIAM J. Appl. Math. 34(1), 157–166 (1978)

    Article  MathSciNet  Google Scholar 

  4. Dunkl, C.F.: An addition theorem for some q-Hahn polynomials. Monatshefte Math. 85(1), 5–37 (1978)

    Article  MATH  MathSciNet  Google Scholar 

  5. Dunkl, C.F.: Orthogonal polynomials in two variables of q-Hahn and q-Jacobi type. SIAM J. Algebr. Discrete Methods 1(2), 137–151 (1980)

    Article  MATH  MathSciNet  Google Scholar 

  6. Dunkl, C.F.: A difference equations and Hahn polynomials in two variables. Pac. J. Math. 92, 57–71 (1981)

    MATH  MathSciNet  Google Scholar 

  7. Gasper, G., Rahman, M.: Basic Hypergeometric Series. With a Foreword by Richard Askey, 2nd edn. Encyclopedia of Mathematics and Its Applications, vol. 96. Cambridge University Press, Cambridge (2004)

    Book  Google Scholar 

  8. Gasper, G., Rahman, M.: Some systems of multivariable orthogonal q-Racah polynomials. Ramanujan J. 13(1–3), 389–405 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  9. Ismail, M.E.H.: Classical and Quantum Orthogonal Polynomials in One Variable. With Two Chapters by Walter Van Assche. With a Foreword by Richard A. Askey. Encyclopedia of Mathematics and Its Applications, vol. 98. Cambridge University Press, Cambridge (2005)

    Google Scholar 

  10. Jucys, A.A., Levinson, I.B., Vanagas, V.V.: Mathematical Apparatus of the Theory of Angular Momentum. Russian edition (1960). English translation: Israel Program for Scientific Translations, Jerusalem (1962)

  11. Vilenkin, N.Ja., Klimyk, A.U.: Representation of Lie Groups and Special Functions, Volume 2. Mathematics and Its Applications, vol. 81. Kluwer Academic, Dordrecht (1993)

    MATH  Google Scholar 

  12. Koekoek, R., Swarttouw, R.F.: The Askey-scheme of hypergeometric orthogonal polynomials and its q-analogue. Report 98–17, Delft Univ. of Technology (1998).

  13. Marco, J.M., Parcet, J.: Laplacian operators and Radon transforms on Grassmann graphs. Monatshefte Math. 150(2), 97–132 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  14. Nikiforov, A.F., Suslov, S.K., Uvarov, V.B.: Classical Orthogonal Polynomials of a Discrete Variable. Springer Series in Computational Physics. Springer, Berlin (1991). Translated from the Russian

    MATH  Google Scholar 

  15. Rosengren, H.: Multivariable q-Hahn polynomials as coupling coefficients for quantum algebra representations. Int. J. Math. Math. Sci. 28, 331–358 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  16. Stanton, D.: Harmonics on posets. J. Combin. Theory Ser. A 40(1), 136–149 (1985)

    Article  MATH  MathSciNet  Google Scholar 

  17. Scarabotti, F.: Harmonic analysis of the space of S a ×S b ×S c -invariant vectors in the irreducible representations of the symmetric group. Adv. Appl. Math. 35(1), 71–96 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  18. Scarabotti, F.: Multidimensional Hahn polynomials, intertwining functions on the symmetric group and Clebsch–Gordan coefficients. Methods Appl. Anal. 14(14), 355–386 (2007)

    MATH  MathSciNet  Google Scholar 

  19. Tratnik, M.V.: Some multivariable orthogonal polynomials of the Askey tableau-discrete families. J. Math. Phys. 32(9), 2337–2342 (1991)

    Article  MATH  MathSciNet  Google Scholar 

  20. Van der Jeugt, J.: 3nj-coefficients and orthogonal polynomials of hypergeometric type. In: Orthogonal Polynomials and Special Functions (Leuven, 2002). Lecture Notes in Math., vol. 1817, pp. 25–92. Springer, Berlin (2003)

    Chapter  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Fabio Scarabotti.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Scarabotti, F. The tree method for multidimensional q-Hahn and q-Racah polynomials. Ramanujan J 25, 57–91 (2011).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification (2000)